Alert archive / New Mexico / High Wind Warnings in 2009

High Wind Warning 42, NWS Midland/Odessa, TX

December 23, 2009Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at Dec 23, 2009, 5:39 PM MST for Eddy County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 23, 2009, 5:39 PM MST (00:39 UTC)
Expired
Dec 23, 2009, 9:40 PM MST
In force
4 hr
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2009-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2009-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
673 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
552 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KMAF 240039
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
639 PM CST WED DEC 23 2009

...HIGH WINDS EXPECTED ACROSS THE GUADALUPE AND DAVIS MOUNTAINS
THROUGH TONIGHT...

.A STRONG UPPER LEVEL STORM SYSTEM OVER SOUTH CENTRAL NEW MEXICO
THIS EVENING WILL MOVE OVER THE REGION TONIGHT. STRONG MID LEVEL 
WINDS AHEAD AND NEAR THE SOUTHERN PORTION OF THIS STORM SYSTEM
WILL RESULT IN HIGH WINDS FOR BOTH THE GUADALUPE AND DAVIS
MOUNTAINS THROUGH TONIGHT.  THE STRONGEST WIND SPEEDS ARE
EXPECTED MAINLY ABOVE 6000 FEET.

NMZ027-TXZ074-258-241200-
/O.NEW.KMAF.HW.W.0042.091224T0039Z-091224T1200Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-DAVIS/APACHE MOUNTAINS AREA-
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ALPINE...PINE SPRINGS
639 PM CST WED DEC 23 2009 /539 PM MST WED DEC 23 2009/

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM CST /5 AM MST/
THURSDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT UNTIL 6 AM CST /5 AM MST/
THURSDAY. 

WEST TO NORTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS NEAR 65 MPH ARE
EXPECTED ACROSS THE GUADALUPE AND DAVIS MOUNTAINS THROUGH TONIGHT.
ELEVATIONS ABOVE 6000 FEET WILL EXPERIENCE THE HIGHEST WIND
SPEEDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING.  SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
1 follow-up statement
000 
WWUS74 KMAF 240440
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1040 PM CST WED DEC 23 2009

...HIGH WIND WARNING CANCELED...

.STRONG MID LEVEL WINDS ON THE SOUTHERN EDGE OF A POTENT UPPER
LEVEL STORM SYSTEM OVER SOUTHEAST NEW MEXICO THIS EVENING WERE
MOVING AWAY FROM THE GUADALUPE AND DAVIS MOUNTAINS.  THEREFORE...
STRONG WINDS ARE NOT EXPECTED TO BE A THREAT ANY LONGER IN BOTH
THE GUADALUPE AND DAVIS MOUNTAINS.

NMZ027-TXZ074-258-240545-
/O.CAN.KMAF.HW.W.0042.000000T0000Z-091224T1200Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-DAVIS/APACHE MOUNTAINS AREA-
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ALPINE...PINE SPRINGS
1040 PM CST WED DEC 23 2009 /940 PM MST WED DEC 23 2009/

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS CANCELED THE
HIGH WIND WARNING. 

STRONG WINDS ARE NOT EXPECTED IN EITHER THE GUADALUPE OR DAVIS
MOUNTAINS.  THEREFORE...THE HIGH WIND WARNING IS CANCELED.  

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Dec 23, 5:13 PM MST, 26 minutes earlier.

Area forecast discussion, Dec 23, 5:13 PM MST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
613 PM CST WED DEC 23 2009

.UPDATE...
UPDATE TO ADD THE DAVIS MOUNTAINS TO THE WINTER WEATHER ADVISORY
FOR SNOWFALL OF 1-3 INCHES THIS EVENING...BUT GENERALLY ABOVE 5000
FEET.  THE LATEST AVIATION DISCUSSION IS ALSO INCLUDED.

&&

.DISCUSSION...
A POTENT UPPER LOW OVER SOUTH CENTRAL NEW MEXICO...ALONG WITH A
STRONG ASSOCIATED COLD FRONT...WAS RESULTING IN A VARIETY OF
PRECIPITATION ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS THIS
EVENING.  A LARGE AREA OF RAIN ENCOMPASSED MUCH OF WEST TEXAS...WITH
A FEW LIGHTNING STRIKES NOTED EARLIER OVER THE WESTERN LOW ROLLING
PLAINS TESTIFYING TO THE STRENGTH OF THE MID LEVEL CYCLONE AND THE
LFQ OF A 140+KT H25 JET TRAVERSING THE BIG BEND REGION.  SNOW HAD
ALREADY FALLEN OVER PORTIONS OF SOUTHEAST NEW MEXICO AND THE DAVIS
MOUNTAINS...BUT IN ELEVATIONS GENERALLY ABOVE 5000-6000 KFT.

MODEL DATA DOES NOT APPEAR TO BE MUCH HELP WITH THE CUTOFF LOW/S
TRACK TONIGHT...NOR WITH PRECIPITATION THAT HAS OCCURRED...SO WILL
INSTEAD WILL RELY ON SATELLITE AND RADAR TRENDS.  THINK THERE MAY BE
ADDITIONAL LIGHT SNOW OVER THE GUADALUPE MOUNTAINS THIS
EVENING...BEFORE PRECIPITATION TAPERS OFF FOR GOOD THERE LATER
TONIGHT...WITH AN OUTSIDE CHANCE FREEZING DRIZZLE COULD BRIEFLY
MATERIALIZE.  THEREFORE...WILL LEAVE THE GUADALUPE MOUNTAINS IN THE
WINTER WEATHER ADVISORY AS IS.  FURTHER SOUTH...WILL ADD THE DAVIS
MOUNTAINS TO THE WINTER WEATHER ADVISORY AS COOLING CLOUD TOPS OVER
THESE AREAS INDICATED ADDITIONAL SNOW WILL FALL...AND STICK...IN
ELEVATIONS GENERALLY ABOVE 5000 FEET WHERE SURFACE TEMPERATURES ARE
COLD ENOUGH TO SUPPORT ACCUMULATION.  LEFT A MIX OF RAIN AND SNOW
AROUND THESE RESPECTIVE AREAS THIS EVENING AS TEMPERATURES NEAR THE
SURFACE WERE NOT COLD ENOUGH FOR SOLELY SNOWFALL...OR ANY
ACCUMULATION OF SNOW.

THE WINTER WEATHER ADVISORY OVER PORTIONS OF SOUTHEAST NEW MEXICO...
THE NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS WILL
REMAIN AS IS FOR THE TIME BEING.  HOWEVER...WE MAY ADD MORE AREAS IN
THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS TO THE WINTER
WEATHER ADVISORY LATER THIS EVENING...IF NOT UPGRADE PORTIONS OF THE
CURRENT ADVISORY TO A WARNING.  THE NEXT FEW HOURS WILL BE UTILIZED
TO DETERMINE JUST WHAT WILL BE NEEDED.  AS FAR AS THE HIGH WIND
WARNING...WIND SPEEDS IN BOTH THE GUADALUPE AND DAVIS MOUNTAINS WERE
VERY CLOSE TO 40 MPH SUSTAINED...WITH GUSTS NEAR 58 MPH...IN BOTH
RANGES.  THEREFORE...WILL CONTINUE WITH THE HIGH WIND WARNING FOR
NOW. BLUSTERY WINDS OVER THE REST OF THE AREA WILL LIKELY CONTINUE
A GRADUAL DOWNWARD TREND...ALTHOUGH WINDS WILL TURN TO THE NORTH
BEHIND A COLD FRONT CURRENTLY OVER THE TEXAS PANHANDLE. AT THIS
TIME...DO NOT EXPECT WIND SPEEDS BEHIND THIS FRONT TO BE AS STRONG
AS EARLIER THIS AFTERNOON.  AN UPDATED FORECAST WILL FOLLOW
SHORTLY...WITH ANOTHER UPDATE LIKELY LATER THIS EVENING.

&&

.AVIATION...
A POTENT UPPER LEVEL STORM SYSTEM WILL CONTINUE TO MOVE ACROSS
SOUTHEAST NEW MEXICO AND WEST TEXAS TONIGHT. A LARGE AREA OF LIGHT
TO MODERATE RAIN WILL CONTINUE TO AFFECT ALL TERMINALS EARLY THIS
EVENING. RAIN MAY ALSO MIX WITH SNOW AT TIMES ACROSS SOUTHEAST NEW
MEXICO THIS EVENING. MVFR CEILINGS AND VISIBILITIES WILL ACCOMPANY
THE HEAVIER PRECIPITATION. GUSTY NORTHWEST WINDS WILL PERSIST AT
KMAF EARLY THIS EVENING. WINDS WILL BECOME MORE NORTH/NORTHWESTERLY
LATE TONIGHT AS COLDER AIR MOVES INTO THE REGION. PRECIPITATION WILL
BEGIN TO MIX WITH SNOW ACROSS THE UPPER TRANS PECOS REGION AND
PERMIAN BASIN LATER THIS EVENING. PRECIPITATION WILL LIKELY CHANGE
OVER TO SNOW ACROSS SOUTHEAST NEW MEXICO AND PORTIONS OF THE PERMIAN
BASIN LATE TONIGHT THROUGH EARLY THURSDAY MORNING. CEILINGS MAY
BECOME IFR ACROSS SOUTHEAST NEW MEXICO AND THE PERMIAN BASIN
OVERNIGHT. CONDITIONS WILL IMPROVE TO VFR BY MID THURSDAY MORNING AS
THE STORM SYSTEM LIFTS TO THE EAST OF THE REGION.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL 5 AM MST THURSDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     WINTER WEATHER ADVISORY UNTIL 8 AM MST THURSDAY FOR THE
     FOLLOWING ZONES... CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
     COUNTY.

TX...HIGH WIND WARNING UNTIL 6 AM CST /5 AM MST/ THURSDAY FOR THE
     FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
     MOUNTAINS.

     WINTER WEATHER ADVISORY UNTIL 9 AM CST /8 AM MST/ THURSDAY FOR
     THE FOLLOWING ZONES... BORDEN...DAWSON...GAINES...GUADALUPE
     MOUNTAINS...SCURRY.

     WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR THE
     FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA.

&&

21/67
Hazardous weather outlook, Dec 23, 12:58 PM MST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
158 PM CST WED DEC 23 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-242000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
158 PM CST WED DEC 23 2009 /1258 PM MST WED DEC 23 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PERIODS OF LIGHT TO MODERATE SNOW WILL DEVELOP ACROSS PORTIONS
OF SOUTHEAST NEW MEXICO LATE TODAY AND SPREAD EASTWARD INTO THE
NORTHERN PERMIAN BASIN THIS EVENING AND TONIGHT.  A MIXTURE OF
RAIN AND SNOW MAY BE POSSIBLE FOR A FEW HOURS BEFORE A CHANGE
OVER TO ALL SNOW. SNOWFALL AMOUNTS OF 1 TO 2 INCHES WILL BE
POSSIBLE BY THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL A SLIGHT CHANCE FOR LIGHT SNOW SHOWERS ACROSS PARTS
OF SOUTHEASTERN NEW MEXICO AND THE NORTHERN PERMIAN BASIN
THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 9:24 PM MSTWinter Storm WarningMAFLea14 hr

Nearby

High Wind Warnings in New Mexico, 2009High Wind Warnings in Texas, 2009Every high wind warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.